Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 169, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 18, 2016, 3:33 PM MDT for Weld County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2016, 3:33 PM MDT (21:33 UTC)
- Expired
- Jul 18, 2016, 4:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Weld County, CO
The radar
The Denver radar (KFTG), 36 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 2035 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642 WUUS55 KBOU 182133 SVRBOU COC123-182215- /O.NEW.KBOU.SV.W.0169.160718T2133Z-160718T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 333 PM MDT MON JUL 18 2016 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WELD COUNTY IN NORTHEASTERN COLORADO... * UNTIL 415 PM MDT * AT 333 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF HUDSON...OR 28 MILES SOUTH OF GREELEY...MOVING NORTHEAST AT 25 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... BRIGHTON...FORT LUPTON...LOCHBUIE...HUDSON...KEENESBURG...PROSPECT VALLEY...ROGGEN AND MILTON RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4000 10438 4000 10481 4029 10472 4027 10421 TIME...MOT...LOC 2133Z 217DEG 27KT 4004 10457 HAIL...1.00IN WIND...<50MPH $$ RTG
1 follow-up statement
460
WWUS55 KBOU 182206
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT MON JUL 18 2016
COC123-182215-
/O.CON.KBOU.SV.W.0169.000000T0000Z-160718T2215Z/
WELD CO-
406 PM MDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTH CENTRAL WELD COUNTY...
AT 405 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROGGEN...OR 22
MILES SOUTHEAST OF GREELEY...MOVING NORTHEAST AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HUDSON...KEENESBURG...PROSPECT VALLEY AND ROGGEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4003 10437 4004 10464 4029 10463 4027 10421
TIME...MOT...LOC 2205Z 212DEG 17KT 4019 10444
HAIL...1.75IN
WIND...60MPH
$$
RTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:07 PM MDT, 26 minutes earlier.
Area forecast discussion, Jul 18, 3:07 PM MDT, 26 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 307 PM MDT MON JUL 18 2016 .SHORT TERM...(This evening through Tuesday) Issued at 135 PM MDT Mon Jul 18 2016 An upper level ridge over the central Great Plains will allow for a nice fetch of subtropical moisture to remain over the cwa through Tuesday. precipitable water values will be over one inch this evening. 100 mb mix layer capes this aftn range from around 1500 j/kg along the Urban Corridor to close to 3000 j/kg over the far northeast corner of the cwa. Plenty of moisture and aftn instability for a nice round of showers/tstms through this evening. The mdls still show a weak embedded disturbance passing across northern CO this evening. Storm motions in the 10-20kt range so far this aftn which may help offset the potential for flooding rainfall. No flash flood watch but will continue the mention of heavy rain in the zones. Could see tstms linger over the far northeast plains overnight. In addition...will include patchy fog around 12z Tuesday...north and east of Denver. On Tuesday...the upper ridge will remain parked over KS/OK with a weaker south/southwesterly flow aloft over CO. As a result... subtropical moisture fetch will continue to advect across western and northern CO...with sct to numerous tstms redeveloping across the region by the aftn. .LONG TERM...(Tuesday night through Monday) Issued at 135 PM MDT Mon Jul 18 2016 The upper level ridge will be centered over the south-central US on Wednesday. This will bring SW flow over the region keeping moisture high through the week. Afternoon thunderstorms will occur in the mountains and foothills later in the afternoon and evening. At this time models are showing a deepening sfc low on the plains that is helping to move drier southerly flow onto the far eastern plains keeping it dry. Storms will most likely stay closer to the foothills with the eastern plans capped. The main threats will be heavy rain, lightning and possible small hail. Temperatures for Wednesday will be in the mid 90s. On Thursday the ridge begins to build back in and elongates over the southern portion of the US. Typically this will cut off a great deal of the moisture moving up from the SW. However...enough moisture is able to make it under the ridge and bring a slight chance of afternoon thunderstorms to the mountains and foothills then later in the evening on the plains after enough destabilization occurs. Temperatures will continue to be above average for the latter half of the week with highs in the lower to mid 90s Thursday and Friday. For the weekend a shortwave trough will move through with an accompanying cold front. This will turn surface winds to a more upslope easterly flow Saturday afternoon bringing increased moisture and an enhanced vertical shear profile to initiate strong storms during the afternoon. Conditions once again look capped on the plains. Picture is similar for Sunday and Monday with a chance of afternoon and evening thunderstorms. Temperatures for the weekend will be slightly cooler behind the front with highs in the 80s before a warm up back into the 90s for Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 135 PM MDT Mon Jul 18 2016 The mdls continue to show thunderstorms developing across the Denver area this aftn and evening. As a result...the storm threat should remain high until around 04z. Enough precipitable water for significant reductions to visibilities of 1-2SM in the core of storms and wind gusts to 40 knots. southeast winds through the aftn should transition to swly this evening. Decreasing more variable wind after 06z...could see enely winds develop fm outflow generated fm tstms over the northeast plains overnight. Some low level moisture overnight could allow for patchy fog as well...which at this time is progged to be north and east of Denver. && .HYDROLOGY... Issued at 135 PM MDT Mon Jul 18 2016 High precipitable water values over one inch coupled with CAPES ranging from 1500-3000 J/kg late this aftn and evening. Should allow for sct to numerous tstms through this evening. Storm motions fairly good, in the 15-20kt range. This should help to lessen the flash flood threat in spite of the otherwise very moist conditions. No Flash Flood Watch but localized flooding still a good possibility. Wl keep the mention of heavy rain in the grids...with 1-2 inch/hr rainfall rates with the stronger storms. Moist SW flow continues through mid week with PW values around 1 inch into Friday. Storms will continue to be capable of heavy rain that could cause localized flooding. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Cooper LONG TERM...Bowen AVIATION...Cooper HYDROLOGY...Bowen/Cooper
Hazardous weather outlook, Jul 18, 9:50 AM MDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 950 AM MDT MON JUL 18 2016 COZ030>051-191600- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 950 AM MDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY...SOME PRODUCING LOCALLY HEAVY RAINFALL. STORMS WILL FIRST DEVELOP OVER THE MOUNTAINS LATER THIS MORNING AND THEN BECOME MORE NUMEROUS AND SPREAD ONTO THE PLAINS THIS AFTERNOON AND EARLY EVENING. STRONGER STORMS WILL BE CAPABLE OF PRODUCING 1 INCH OF RAIN IN 30 MINUTES...WITH POTENTIAL FOR 2 INCHES OR MORE AND LOCALIZED FLOODING FROM STORMS THAT TRAIN OVER THE SAME AREAS. LOCATIONS MOST PRONE TO ANY FLOODING WOULD BE BURN SCARS...URBAN AREAS...AND LOCATIONS ON THE PLAINS THAT EXPERIENCED HEAVIER RAINFALL LAST NIGHT. A COUPLE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AS WELL...PRODUCING HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE WEEK...ESPECIALLY AT HIGHER ELEVATIONS. BY LATE ON FRIDAY AND SATURDAY STORM CHANCES WILL INCREASE ...PARTICULARLY OVER AND ALONG THE FRONT RANGE FOLLOWING THE PASSAGE OF A WEAK COLD FRONT. STORM CHANCES CONTINUE THROUGH THE WEEKEND DUE TO A DISTURBANCE MOVING THROUGH SUNDAY. EXPECT TEMPERATURES TO RUN IN THE UPPER 80S TO LOWER 90S THROUGH THE PERIOD WITH THE COOLER READINGS EXPECTED ON SATURDAY BEHIND THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY 2 PM. ANY REPORTS OF HEAVY RAINFALL...HAIL...AND STRONG WINDS WILL BE APPRECIATED.
In the hours before
Special weather statement, Jul 18, 1:18 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
118 PM MDT MON JUL 18 2016
COZ036-041-182000-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
118 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS COUNTY UNTIL 200
PM MDT...
AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF CASTLE ROCK...OR 26 MILES SOUTH OF DENVER...MOVING
NORTHEAST AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHWESTERN PARKER...LARKSPUR...FRANKTOWN...
PERRY PARK AND THE PINERY.
LAT...LON 3936 10506 3941 10497 3941 10496 3943 10494
3951 10482 3935 10466 3922 10492
TIME...MOT...LOC 1917Z 237DEG 3KT 3934 10492
RTGThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:11 PM MDT | Tornado Warning | BOU | Logan, Weld | 34 min |
| Jul 17, 6:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 48 min |
| Jul 17, 7:18 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 42 min |
| Jul 17, 7:20 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 40 min |
| Jul 17, 7:27 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan | 2 hr |
| Jul 17, 7:45 PM MDT | Flash Flood Warning | BOU | Logan, Weld | 2 hr |
| Jul 17, 7:49 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 56 min |
| Jul 17, 8:07 PM MDT | Special Weather Statement | BOU | Logan | 38 min |
| Jul 17, 8:19 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 26 min |
| Jul 17, 8:44 PM MDT | Areal Flood Advisory | BOU | Washington | 2 hr |
| Jul 17, 9:14 PM MDT | Special Weather Statement | BOU | Adams | 46 min |
| Jul 17, 9:25 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 50 min |
| Jul 17, 9:49 PM MDT | Flash Flood Warning | BOU | Adams | 3 hr |
| Jul 17, 10:04 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 41 min |
| Jul 17, 10:44 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 24 min |
| Jul 17, 10:49 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Jul 17, 11:10 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jul 18, 1:18 PM MDT | Special Weather Statement | BOU | Douglas | 42 min |
| Jul 18, 4:16 PM MDT | Special Weather Statement | BOU | Weld | 44 min |
| Jul 18, 4:48 PM MDT | Special Weather Statement | BOU | Weld | 42 min |
| Jul 18, 4:51 PM MDT | Special Weather Statement | BOU | Weld | 39 min |
| Jul 18, 5:02 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 43 min |
| Jul 18, 5:19 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 41 min |
| Jul 18, 5:22 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Jul 18, 5:33 PM MDT | Areal Flood Advisory | BOU | Douglas | 117 min |
| Jul 18, 5:38 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Jul 18, 5:49 PM MDT | Areal Flood Advisory | BOU | Boulder | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.